Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Medford, OR

July 5, 2014Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Jul 5, 2014, 3:52 AM PDT for Modoc County, Siskiyou County, California. It took effect at Jul 5, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2014, 3:52 AM PDT (10:52 UTC)
In effect from
Jul 5, 2014, 2:00 PM PDT
Expired
Jul 5, 2014, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA

The radar

The Medford radar (KMAX), 105 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WWUS86 KMFR 051052
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
352 AM PDT SAT JUL 5 2014

CAZ285-052300-
/O.UPG.KMFR.FW.A.0008.140705T2100Z-140706T0300Z/
/O.NEW.KMFR.FW.W.0010.140705T2100Z-140706T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
352 AM PDT SAT JUL 5 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 285 IN CALIFORNIA...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* AFFECTED AREA:  FIRE WEATHER ZONE 285.

* WIND...SOUTHWEST 10 TO 15 MPH WITH GUSTS OF20 TO 25 MPH THIS 
  AFTERNOON AND EVENING.

* HUMIDITY...5 TO 10 PERCENT THIS AFTERNOON AND EVENING.

* IMPACTS...RECENT LIGHTNING STARTED FIRES AND ANY NEW FIRE 
  STARTS WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ284-052300-
/O.NEW.KMFR.FW.W.0010.140705T2100Z-140706T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-
352 AM PDT SAT JUL 5 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR FOR THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR THE EASTERN PORTION OF FIRE WEATHER ZONE
284 IN CALIFORNIA...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

* AFFECTED AREA: EASTERN PORTION OF FIRE WEATHER ZONE 284 

* WIND...SOUTHWEST 10 TO 15 MPH WITH GUSTS OF20 TO 25 MPH THIS 
  AFTERNOON AND EVENING.

* HUMIDITY...5 TO 10 PERCENT THIS AFTERNOON AND EVENING.

* IMPACTS...RECENT LIGHTNING STARTED FIRES AND ANY NEW FIRE 
  STARTS WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
658 
WWUS86 KMFR 051602
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
902 AM PDT SAT JUL 5 2014

CAZ284-285-060300-
/O.CON.KMFR.FW.W.0010.140705T2100Z-140706T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
902 AM PDT SAT JUL 5 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 285 AND THE EASTERN
PORTION OF FIRE WEATHER ZONE 284 IN CALIFORNIA...

* AFFECTED AREA: FIRE WEATHER ZONE 285 AND THE EASTERN PORTION OF
  FIRE WEATHER ZONE 284.
 
* WIND: SOUTHWEST 10 TO 15 MPH WITH GUSTS OF 20 TO 25 MPH THIS
  AFTERNOON AND EVENING.

* HUMIDITY: 5 TO 10 PERCENT THIS AFTERNOON AND EVENING.

* IMPACTS: RECENT LIGHTNING STARTED FIRES AND ANY NEW FIRE STARTS
  WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SPILDE

VISIT US AT WWW.WEATHER.GOV/MEDFORD
100 
WWUS86 KMFR 060234
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
734 PM PDT SAT JUL 5 2014


CAZ284-285-060345-
/O.EXP.KMFR.FW.W.0010.000000T0000Z-140706T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
734 PM PDT SAT JUL 5 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR THE
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONE 285 AND THE EASTERN PORTION OF FIRE WEATHER ZONE
284 IN CALIFORNIA...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 


* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 


$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 5, 3:13 AM PDT, 39 minutes earlier.

Area forecast discussion, Jul 5, 3:13 AM PDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 AM PDT SAT JUL 5 2014

.DISCUSSION...THE HEAT IS ON...WITH TEMPERATURES CLIMBING THROUGH
SUNDAY...PEAKING ON MONDAY AND TUESDAY...THEN COOLING SOME BY
WEDNESDAY. TODAY'S HEAT AND VERY DRY AIR MASS IN MODOC COUNTY WILL BE
ACCOMPANIED BY GUSTY WINDS...AND A RED FLAG WARNING AT RFWMFR HAS
BEEN ISSUED FOR THESE CONDITIONS THAT WILL SIGNIFICANTLY IMPACT
FIREFIGHTING EFFORTS IN THIS AREA. THOUGH WINDS WILL NOT BE AS
STRONG AS YESTERDAY...HUMIDITIES WILL TREND LOWER...AND MOST OF
THE 20KT 600MB FLOW SHOULD REACH THE SURFACE IN THE FORM OF WIND
GUSTS.

SUNDAY THROUGH TUESDAY WILL FEATURE THE HOTTEST TEMPERATURES AS THE
ROGUE VALLEY COULD REACH 100 DEGREES 3 DAYS IN A ROW.
ADDITIONALLY...BROOKINGS AND OTHER NEARBY CURRY COUNTY COASTAL
LOCATIONS SHOULD REACH NEAR 80 DEGREES SUNDAY THROUGH TUESDAY. LOW
TEMPERATURES EVERYWHERE WILL BE ABOUT 10 DEGREES ABOVE NORMAL...WITH
HIGHER TERRAIN ESPECIALLY WARM OVERNIGHT. THE BUILDING RIDGE OVER
THE SW CONUS WILL HELP USHER MOISTURE INTO THE FORECAST AREA BY
TUESDAY...AND SHORTWAVE TROUGH ENERGY WILL ROUND THE RIDGE AXIS AND
COME UP FROM THE SOUTH. THE COMBINATION OF THESE IMPULSES OF
ENERGY...HOT SURFACE TEMPERATURES...AND INCREASING MOISTURE WILL
HELP THUNDERSTORMS FORM OVER NORTHERN CALIFORNIA AND AREAS ALONG AND
EAST OF THE CASCADES. SHORTWAVE TIMING AND LOCATION ARE STILL YET TO
BE DETERMINED BUT THERE IS ENOUGH SHORTWAVE ACTIVITY ON BOTH THE
ECMWF AND GFS...ESPECIALLY THE GFS...THAT THE THUNDERSTORM PICTURE
FOR WEDNESDAY IS BECOMING CLEARER. NO SIGNIFICANT CHANGES HAVE BEEN
MADE TO THE THUNDERSTORM FORECAST AS THE AREAS THAT ARE COVERED LOOK
GOOD. WILL LOOK TO INCREASE PROBABILITIES IN FUTURE FORECAST
PACKAGES IF MODELS CONTINUE TO SHOW CONSISTENCY.

BY THE END OF THE WEEK MODELS DIFFER ON THE SYNOPTIC PATTERN...ONE
FAVORING CONTINUED UPSTREAM TROUGHING WHILE THE OTHER BRINGS RIDGING
AND WARMING BACK IN BY THE END OF THE WEEK. BOTH MODELS
INTERESTINGLY AGREE THAT SOME ENERGY FROM TROPICAL DEPRESSION
DOUGLAS...NOW WEST OF BAJA CALIFORNIA...WILL MAKE ITS WAY NEAR THE
FORECAST AREA BY FRIDAY. ITS TOO EARLY TO FACTOR THIS INTO THE
FORECAST PACKAGE...BUT ITS WORTH TRACKING FOR FUTURE FORECASTS IN
TERMS OF THUNDERSTORM POTENTIAL.

&&

.AVIATION...BASED ON THE 05/00Z TAFS...VFR CONDITIONS ARE
EXPECTED THROUGH THE FORECAST PERIOD EXCEPT ALONG THE COAST AND
JUST INLAND WHERE IFR CONDITIONS IN STRATUS AND FOG...AND PARTIAL
TERRAIN OBSCURATIONS ARE EXPECTED THROUGH 16Z. IFR STRATUS WILL
LIKELY RETURN TO THE COAST LATE TONIGHT INTO SUNDAY MORNING WITH INLAND
AREAS EXPECTED TO BE VFR DUE TO A DRYING AIR MASS.

&&

.MARINE...UPDATED SATURDAY 5 JULY 3AM PDT...LOW WINDS AND SEAS
ARE EXPECTED TODAY. OFFSHORE HIGH PRESSURE WILL STRENGTHEN ON
SUNDAY AS THE LOW PRESSURE DEEPENS ON THE COAST AGAIN. STRONGER
NORTHERLY WINDS AND BUILDING SHORT PERIOD SEAS ARE EXPECTED SUNDAY
THROUGH TUESDAY. THEN THESE CONDITIONS WITH GUSTY NORTH WINDS AND
STEEP TO VERY STEEP SEAS MAY CONTINUE THROUGH LATE NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...RED FLAG WARNING FROM 2 PM PDT THIS AFTERNOON THROUGH THIS EVENING
FOR CAZ285.

PACIFIC COASTAL WATERS...NONE.

NSK/NSK/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:25 PM PDTFire Weather WatchMFRModoc8 hr

Nearby

Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.